Alert archive / North Carolina / Tornado Warnings in 1999
Tornado Warning 10, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Sep 15, 1999, 10:16 AM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 15, 1999, 10:16 AM EDT (14:16 UTC)
- Expired
- Sep 15, 1999, 10:45 AM EDT
- In force
- 29 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Brunswick County, NC, New Hanover County, NC
The radar
The Wilmington radar (KLTX), 38 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 10:20 AM EDT | Tornado F0 | Wilmington, NC | Observed by public and Sheriff - in initial rainbands from Hurricane Floyd. No damage reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 15, 10:00 AM EDT | Tornado Watch | SPC | 12 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 2.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
682 WFUS1 KILM 151421 RRA TORILM NCC019-129-151445- - BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1016 AM EDT WED SEP 15 1999 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * TORNADO WARNING FOR... EASTERN BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA SOUTHERN NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 1045 AM EDT * AT 1016 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH A POSSIBLE TORNADO 6 MILES SOUTHEAST OF WRIGHTSVILLE BEACH..MOVING WEST AT 30 MPH. * THE TORNADO WILL BE NEAR... SEA BREEZE AT 1025 AM EDT BOILING SPRING LAKES AT 1040 AM EDT BOLIVIA AT 1045 AM EDT THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. DCH $
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 15, 10:13 AM EDT, 3 minutes earlier.
Area forecast discussion, Sep 15, 10:13 AM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1013 AM EDT WED SEP 15 1999
TORNADO WATCH NUMBER 684 ISSUED FOR ALL CWA VALID 14Z WED TO 02Z THU
TO ADD TO THE EXCITEMENT. WILL HEADLINE IN MORNING ZONE PACKAGE.
CURRENT FCST LOOKS ON FINE AS ADJUSTMENTS TO TRACK OF FLOYD MINIMAL
GIVING ITS SIZE. LOTS OF RAINFALL TO CONTEND WITH THIS MORNING WITH
88D STP PRODUCT DETECTING PORTIONS OF BRUNSWICK...PENDER AND NEW
HANOVER COUNTIES RECEIVING 7 TO 9 INCHES. GIVEN GROUND TRUTH AND
EXTENT OF FLOODING REPORTS A FLASH FLOOD WATCH REMAINS IN EFFECT FOR
THESE COUNTIES. NO OTHER CHANGES.
CWF: NO CHANGES ATTM...BUT MAY ADJUST AFTER NEXT ADVISORY.
.ILM...HURRICANE WARNING SURF CITY NC TO SOUTH SANTEE RIVER SC
INLAND HIGH WIND WARNING TODAY THROUGH THU NCZ087-096-099-
SCZ017-023-024-032-033-039
TORNADO WATCH TODAY NCZ087-096-097-099>101-SCZ017-023-
024-032-033-034-039-046.
FLOOD WATCH TODAY THROUGH THU NCZ087-096-099-SCZ017-023-
024-032-039.
PURDYIn the hours before
Special weather statement, Sep 15, 6:09 AM EDT, 4 hours 7 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-161000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 609 AM EDT WED SEP 15 1999 THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN NORTH CAROLINA THROUGH EARLY THURSDAY... HAZARDOUS WEATHER... THERE IS A CHANCE FOR SEVERE WEATHER TODAY AND TONIGHT. SKYWARN SPOTTERS... NETWORK ACTIVATION WILL BE REQUIRED. SYNOPSIS...HURRICANE FLOYD WILL APPROACH FROM THE SOUTH TODAY AND MOVE INLAND OVERNIGHT. RAIN AND SCATTERED THUNDERSTORMS AHEAD OF THE STORM WILL BE OVER THE AREA TODAY AND TONIGHT. ISOLATED TORNADOES ARE POSSIBLE WITH THE THUNDERSTORMS. IRELAND
Special weather statement, Sep 15, 6:09 AM EDT, 4 hours 7 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-161000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 609 AM EDT WED SEP 15 1999 THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN NORTH CAROLINA THROUGH EARLY THURSDAY... HAZARDOUS WEATHER... THERE IS A CHANCE FOR SEVERE WEATHER TODAY AND TONIGHT. SKYWARN SPOTTERS... NETWORK ACTIVATION WILL BE REQUIRED. SYNOPSIS...HURRICANE FLOYD WILL APPROACH FROM THE SOUTH TODAY AND MOVE INLAND OVERNIGHT. RAIN AND SCATTERED THUNDERSTORMS AHEAD OF THE STORM WILL BE OVER THE AREA TODAY AND TONIGHT. ISOLATED TORNADOES ARE POSSIBLE WITH THE THUNDERSTORMS. IRELAND
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 4:27 AM EDT | Flash Flood Warning | ILM | New Hanover | 3 hr |
| Sep 15, 7:25 AM EDT | Tornado Warning | ILM | Pender | 20 min |
| Sep 15, 8:23 AM EDT | Flash Flood Warning | ILM | Brunswick, New Hanover, Pender | 6 hr |
| Sep 15, 2:35 PM EDT | Flash Flood Warning | ILM | Brunswick, New Hanover, Pender | 5 hr |
| Sep 15, 2:35 PM EDT | Flash Flood Warning | ILM | Bladen, Columbus | 5 hr |
| Sep 15, 2:42 PM EDT | Tornado Warning | ILM | Brunswick, New Hanover | 33 min |
| Sep 15, 3:07 PM EDT | Tornado Warning | ILM | New Hanover | 33 min |
| Sep 15, 3:23 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 22 min |
| Sep 15, 3:23 PM EDT | Tornado Warning | ILM | Brunswick | 22 min |
| Sep 15, 7:45 PM EDT | Flash Flood Warning | ILM | Columbus, Robeson | 6 hr |
| Sep 15, 7:45 PM EDT | Flash Flood Warning | ILM | Bladen, Brunswick, New Hanover, Pender | 6 hr |
Nearby
Tornado Warnings in North Carolina, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.